Europhys. Lett.
Volume 70, Number 6, June 2005
Page(s) 824 - 830
Section Condensed matter: electronic structure, electrical, magnetic, and optical properties
Published online 13 May 2005
Europhys. Lett., 70 (6), pp. 824-830 (2005)
DOI: 10.1209/epl/i2005-10046-x

Sufficient conditions for topological order in insulators

M. B. Hastings

Center for Nonlinear Studies and Theoretical Division, Los Alamos National Laboratory Los Alamos, NM 87545, USA

received 28 February 2005; accepted in final form 26 April 2005
published online 13 May 2005

We prove the existence of low-energy excitations in insulating systems at general filling factor under certain conditions, and discuss in which cases these may be identified as topological excitations. In the specific case of half-filling this proof provides a significantly shortened proof of the recent higher-dimensional Lieb-Schultz-Mattis theorem.

75.10.Jm - Quantized spin models.

© EDP Sciences 2005